Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 329, NWS St. Louis, MO

June 26, 2008Adams County, Brown County, Illinois; Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 26, 2008, 12:38 AM CDT for Adams County, Brown County, Illinois; Knox County, Lewis County, Missouri. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 12:38 AM CDT (05:38 UTC)
Expired
Jun 26, 2008, 1:45 AM CDT
In force
67 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 174 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:50 AM CDTTSTM WND GST 60Ursa, ILESTIMATED WIND OF 60 TO 70 MPH...AWNING RIPPED OFF COMMAND POST
Jun 26, 1:05 AM CDTTSTM WND DMG3 N Canton, MOLARGE TREE DOWN ACROSS HIGHWAY 61
Jun 26, 1:08 AM CDTTSTM WND DMG3 Se La Belle, MOPOWER POLE DOWN AT ROUTE 6 AND DD
Jun 26, 1:29 AM CDTTSTM WND GST 40Edina, MOALSO HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 11:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 260540
SVRLSX
ILC001-009-MOC103-111-260645-
/O.NEW.KLSX.SV.W.0329.080626T0538Z-080626T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 AM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI
  LEWIS COUNTY IN NORTHEAST MISSOURI
  NORTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  NORTHERN BROWN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 145 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF GOLDEN TO
  11 MILES NORTH OF CANTON TO 9 MILES WEST OF GREENSBURG
  MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...
  MENDON...
  LEWISTOWN...
  LA GRANGE...
  GOLDEN...
  CLAYTON...
  CAMP POINT...
  STEFFENVILLE...
  MOUNT STERLING...
  BUCKHORN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4026 9194 4026 9153 4025 9150 4020 9150
      4020 9093 4011 9091 4010 9070 4005 9068
      4003 9062 3991 9058 3997 9232 4004 9236
      4030 9236 4031 9196
TIME...MOT...LOC 0538Z 344DEG 67KT 4032 9081 4021 9157
          4022 9236

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 260601
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 AM CDT THU JUN 26 2008

ILC001-009-MOC103-111-260645-
/O.CON.KLSX.SV.W.0329.000000T0000Z-080626T0645Z/
BROWN IL-ADAMS IL-LEWIS MO-KNOX MO-
100 AM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR KNOX...LEWIS...NORTHERN ADAMS AND NORTHERN BROWN COUNTIES...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF RIPLEY TO
LA GRANGE TO HURDLAND...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF RUSHVILLE TO CANTON TO 9 MILES SOUTHWEST OF EDINA...
MOVING SOUTH AT 30 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...MOUND
STATION...COLUMBUS...CLAYTON...STEFFENVILLE...MOUNT STERLING...
KELLERVILLE...BUCKHORN AND COOPERTOWN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DAMAGING WINDS UP TO 65 MPH WERE REPORTED IN URSA WITH THIS STORM. 
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4026 9194 4026 9153 4025 9150 4020 9150
      4020 9093 4011 9091 4010 9070 4005 9068
      4003 9062 3991 9058 3997 9232 4004 9236
      4030 9236 4031 9196
TIME...MOT...LOC 0600Z 349DEG 44KT 4011 9073 4000 9148
          4001 9227

$$

GKS
000 
WWUS53 KLSX 260648
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT THU JUN 26 2008

ILC001-009-MOC103-111-260658-
/O.EXP.KLSX.SV.W.0329.000000T0000Z-080626T0645Z/
BROWN IL-ADAMS IL-LEWIS MO-KNOX MO-
148 AM CDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR KNOX...LEWIS...NORTHERN ADAMS
AND NORTHERN BROWN COUNTIES EXPIRES AT 145 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED SOUTH OF THE 
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.

LAT...LON 4026 9194 4026 9153 4025 9150 4020 9150
      4020 9093 4011 9091 4010 9070 4005 9068
      4003 9062 3991 9058 3997 9232 4004 9236
      4030 9236 4031 9196
TIME...MOT...LOC 0601Z 349DEG 44KT 4010 9073 3999 9148
          4000 9227

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:58 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 25, 10:58 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 PM CDT WED JUN 25 2008

.DISCUSSION...
/236 PM CDT WED JUN 25 2008/
QUITE A BUSY DAY AROUND HERE...AS LAST NIGHTS EXCESSIVE RAINFALL
SENT FORECAST CRESTS ON THE MISSISSIPPI RIVER HIGHER AND LATER.

MESOSCALE OUTFLOW BOUNDARY FROM THIS MORNINGS MCS HAS STALLED FROM
NORTHWEST MISSOURI THROUGH THE ST. LOUIS METROPOLITAN AREA EAST TO
NEAR EFFINGHAM...ILLINOIS. EXPECT AT LEAST ISOLATED CONVECTION ALONG
THIS BOUNDARY LATE THIS AFTERNOON AND EVENING GIVEN INSTABILITY AND
LACK OF CAP. BUT WIDESPREAD...ORGANIZED CONVECTION IS UNLIKELY DUE
TO THE LACK OF FORCING THROUGH THIS EVENING.

ANOTHER MCS WILL LIKELY DEVELOP TONIGHT FROM NEBRASKA INTO
SOUTHERN IOWA AND NORTHERN MISSOURI. MAYBE JUST A TAD FURTHER
NORTH THAN LAST NIGHT (AT LEAST I HOPE). SHORT WAVE ENERGY MOVING
ACROSS NEBRASKA AND KANSAS WILL PROVIDE SYNOPTIC LIFT FOR
INITIATION AND A SOUTHWEST LOW LEVEL JET WILL PROVIDE PLENTY OF
MOISTURE TO SUSTAIN A HEAVY RAIN EVENT ACROSS THIS AREA. THE NAM
SOLUTION SEEMS MOST REASONABLE...AND FOLLOWED IT CLOSELY. HAVE
INCREASED POPS ACROSS NORTHERN MISSOURI COUNTIES AND ADDED HEAVY
RAINFALL WORDING. WILL LET THE EVENING SHIFT WATCH CONVECTIVE
DEVELOPMENT TO THE WEST...AND PLACE FLASH FLOOD WATCHES WERE THEY
ARE NEEDED.

TONIGHTS MCS SHOULD FOLLOW SAME SUIT AS TODAY...DIMINISHING DURING
THE MORNING...BUT LEAVING AN OUTFLOW FOR AFTERNOON CONVECTION ACROSS
THE AREA. THEREFORE...HAVE ADDED SOME CHANCE POPS IN FOR THURSDAY.

MAIN ZONE OF CONVECTION SHOULD FOCUS FURTHER NORTH THURSDAY NIGHT
AND FRIDAY...BUT STILL OVER THE MISSISSIPPI RIVER BASIN. SPC HAS
MOST OF THE AREA HIGHLIGHTED FOR SEVERE WEATHER ON THE DAY3 OUTLOOK
AS A STRONG SHORTWAVE WILL DROP SOUTH FROM CANADA INTO THE GREAT
LAKES...DRAGGING A SLOW MOVING COLD FRONT THROUGH THE AREA FRIDAY
NIGHT AND SATURDAY. IT APPEARS MOST OF THE CWA WILL HAVE TO WAIT
UNTIL FRIDAY EVENING OR OVERNIGHT FOR THIS NEXT BOUT WITH
THUNDERSTORMS...BUT GIVEN UNCERTAINTY KEPT POPS NEARLY IDENTICAL
TO PREVIOUS FORECAST. THE FRONT CLEARS THE AREA ON SATURDAY WITH
POPS DECREASING FROM NORTH TO SOUTH.

EXTENDED FORECAST...

ECWMF AND GFS ARE VERY SIMILAR WITH 500MB FLOW THROUGH TUESDAY. DEEP
500MB LOW WILL PINWHEEL ACROSS THE GREAT LAKES WITH SPOKES OF
VORTICITY KEEPING AT LEAST SLIGHT CHANCES OF SHOWERS SUNDAY AND
MONDAY ACROSS AT LEAST THE EASTERN HALF OF THE CWA. THIS SHOULD BE
MOSTLY A DIURNAL CHANCE OF PRECIPITATION. TEMPERATURES WILL BE
COOLER...ESPECIALLY ACROSS ILLINOIS WITH LOW TO MID 80S COMMON.

BRIEF HIGH PRESSURE AT THE SURFACE BUILDS ACROSS THE REGION MONDAY
NIGHT/TUESDAY...BUT ECWMF SUGGESTS WARM ADVECTION AND CHANCES OF
PRECIPITATION MAY RETURN AS EARLY AS TUESDAY NIGHT/WEDNESDAY AS A
TRAIN OF SOUTHWEST SHORTWAVES BEGIN TO AFFECT THE MIDWEST. IF THIS
PATTERN SETS UP...ADDITIONAL HEAVY RAINFALL FROM MCS DEVELOPMENT
WOULD OCCUR WEDNESDAY...THURSDAY...AND FRIDAY ACROSS THE MISSISSIPPI
VALLEY NEXT WEEK. THIS WOULD CERTAINLY NOT BE GOOD NEWS FOR THE
MISSISSIPPI RIVER.

CVKING

&&

.AVIATION...
/1033 PM CDT WED JUN 25 2008/
FOR THE 06Z TAFS...WRMFNT HAS PUSHED N OF THE TAF SITES SO S-SWLY
SFC WNDS WL CONT THIS TAF FSCT PD. MCS HAS DVLPD OVER ERN IA AND
THIS SHOULD MOVE E-SEWD GRAZING NERN MO AND W CNTRL IL LT TGT. MAY
INCLUDE VCTS IN UIN AFTER 07Z THU AS TSRA MAY GET CLOSE TO THE
AIRPORT AS THEY CONT TO MOVE AND DVLP E-SEWD WITH TIME. WILL
PROBABLY GO SKC IN COU..STL AND SUS LT TGT AS EVEN HI LVL
CONVECTIVE DEBRIS CLOUDINESS SHOULD REMAIN N OF THESE SITES. FEW-
SCT DIURNAL CUMULUS CLOUDS SHOULD DVLP BY LT THU MRNG. MAY BE
ISOLATED CONVECTION ALONG TSRA OUTFLOW BNDRY FROM LT NGT AND EARLY
MRNG CONVECTION BUT WILL LEAVE TAFS DRY FOR NOW ON THU AS
THE PROBABILITY OF TSRA AT ANY OF THE TAF SITES LOOKS LOW.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LINCOLN.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 25, 3:22 PM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT WED JUN 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
322 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHERWISE...
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVERNIGHT AND AFFECT
NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS. LOCALLY HEAVY
RAINFALL AND FLASH FLOODING WILL ONCE AGAIN BE POSSIBLE IF THIS
HAPPENS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY FRIDAY NIGHT AND SATURDAY AS A COLD FRONT
WILL MOVE THROUGH THE AREA. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE AND HAVE THE POTENTIAL OF PRODUCING HEAVY RAINFALL.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY RAINFALL AMOUNTS OVER AN INCH TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:14 AM CDTSevere Thunderstorm WarningLSXAdams, Brown61 min
Jun 26, 1:46 AM CDTSevere Thunderstorm WarningLSXPike59 min
Jun 25, 8:39 PM CDTRiver Flood WarningLSXJefferson, Saint Louis10 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.